Prednisone and Rachel Dratch

I promised myself I wouldn’t be Debbie Downer (wah, waaaah). I have neglected to write because I have nothing good and hopeful to say. But today, I changed my mind. I read:

 

“Maybe your [experience] was grim and horrible, but grim and horrible is okay if it is well done.” -Anne Lamott “Bird by Bird” (4).

 

My experience is real. And I will document it accordingly.

 

Sometimes I catch a glance of myself (or is it?) in the mirror. I barely recognize myself.

 

It has been a long 8 months since starting Prednisone, the steroid that saved my life and ruined it at the same time. What I mean by this is that it shocked my system and made it believe it was ok. It gave me the energy lacking that got me out of bed for the first time in months. I was able to walk down the hall to the bathroom without getting short of breath. My systolic blood pressure was now above 100–a large improvement from it hanging out around 80 causing dizziness, nausea, and lethargy. Not only that, the Prednisone helped the pain. On a scale of 0-10, my pain had been an 8. Now thankfully it was vastly decreased to a 6–note the sarcasm, but I will take it.

 

I would need pages to tell you the side effects of the Prednisone. This is the reason that it is typically avoided for long term use. I have gained 25 pounds in the last eight months. My face, though it has always been round, has increased in its puffiness. My face flushes randomly and consistently. I wake up in night sweats, drenched and wondering if I have a fever, but remembering Prednisone causes this. I have anxiety. I can not sleep more than a few hours at night–even with sleep aids. My heart races. I have heart burn and reflux. The part of the brain that regulates the production of certain hormones has actually atrophied (died) because of the Prednisone. My body has stopped producing regulating hormones because it is used to the synthetic version I take daily. This means it is almost impossible to wean off of the drug.

 

I have tried to wean off the steroids multiple times in the last eight months. Every time my blood pressure crashes, my whole body aches as if I have the flu, and I become short of breath when I stand.

 

How do I cherish the journey when that journey is so difficult? I am wearied with each passing hour. When, if ever, will I catch a glance of myself in the mirror again and actually recognize the face staring back at me?

 

I remember the first time. I looked up at the mirror and I flashed back to my days as a nurse working with transplant patients (though not long ago, it feels ages away). They take steroids and immunosuppressants daily to prevent the body from rejecting the new organ. My body decided to reject my organs–sans transplant. I remember thinking, “I look like my patients”. Pale, Cushingoid. When did I come (more like stumble) to this side of things?

 

More than anything, I can’t decide which is worse: the symptoms of the disease or the side effects of the treatment.

 

 Prednisone and Rachel Dratch

2 Comments on “Prednisone and Rachel Dratch

  1. Sarah, I just want to say hang in there friend. I don’t know why you are having to walk this journey but I know you are not alone and you are loved. Whether you have a face you are happy with or not, you are lovely. I’m sending you big hugs.

  2. Sarah, Reading this post makes me sad, but I sincerely appreciate your honesty and your sharing this part of your life that, I think, you feel like you need to, at least in public, gloss over – so you won’t be “Debbie Downer.” Thanks for being real. It’s hard from a distance and via Facebook to get a real sense of what’s going on, so again, thanks. I love you and continue to think of you and pray for you everyday. I hope we see each other soon! Maybe over Spring Break.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>